Odd cutsets and the hard-core model on d
Annales de l'I.H.P. Probabilités et statistiques, Volume 50 (2014) no. 3, p. 975-998

We consider the hard-core lattice gas model on d and investigate its phase structure in high dimensions. We prove that when the intensity parameter exceeds Cd -1/3 (logd) 2 , the model exhibits multiple hard-core measures, thus improving the previous bound of Cd -1/4 (logd) 3/4 given by Galvin and Kahn. At the heart of our approach lies the study of a certain class of edge cutsets in d , the so-called odd cutsets, that appear naturally as the boundary between different phases in the hard-core model. We provide a refined combinatorial analysis of the structure of these cutsets yielding a quantitative form of concentration for their possible shapes as the dimension d tends to infinity. This analysis relies upon and improves previous results obtained by the first author.

Nous étudions la structure de phase, en grande dimension, d’un modèle de sphères dures sur le réseau d . Nous prouvons que le modèle présente plusieurs mesures lorsque le paramètre de densité dépasse Cd -1/3 (logd) 2 , améliorant ainsi la borne de Cd -1/4 (logd) 3/4 obtenue par Galvin et Kahn. Notre approche repose sur l’étude de certaines classes d’ensembles séparateurs dans d , constituées d’ensembles impaires, qui délimitent la frontière entre différentes phases du modèle de sphères dures. Nous faisons une analyse combinatoire précise de la structure de ces ensembles séparateurs et obtenons une forme quantitative de la concentration des différentes formes possibles prises par ces ensembles lorsque la dimension d tend vers l’infini. Cette analyse repose sur des méthodes obtenues auparavant par le premier auteur, tout en les améliorant.

DOI : https://doi.org/10.1214/12-AIHP535
Classification:  82B20,  60C05,  05C30,  05A16
Keywords: edge cutsets, Gibbs measures, hard-core model, integer lattice
@article{AIHPB_2014__50_3_975_0,
     author = {Peled, Ron and Samotij, Wojciech},
     title = {Odd cutsets and the hard-core model on $\mathbb {Z}^{d}$},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {50},
     number = {3},
     year = {2014},
     pages = {975-998},
     doi = {10.1214/12-AIHP535},
     zbl = {1305.82019},
     mrnumber = {3224296},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2014__50_3_975_0}
}
Peled, Ron; Samotij, Wojciech. Odd cutsets and the hard-core model on $\mathbb {Z}^{d}$. Annales de l'I.H.P. Probabilités et statistiques, Volume 50 (2014) no. 3, pp. 975-998. doi : 10.1214/12-AIHP535. http://www.numdam.org/item/AIHPB_2014__50_3_975_0/

[1] C. Borgs, J. T. Chayes, A. Frieze, J. H. Kim, P. Tetali, E. Vigoda and V. H. Vu. Torpid mixing of some Monte Carlo Markov chain algorithms in statistical physics 218-229. In 40th Annual Symposium on Foundations of Computer Science (New York, 1999). IEEE Computer Soc., Los Alamitos, CA, 1999. | MR 1917562

[2] G. R. Brightwell, O. Häggström and P. Winkler. Nonmonotonic behavior in hard-core and Widom-Rowlinson models. J. Stat. Phys. 94 (1999) 415-435. | MR 1675359 | Zbl 1005.82005

[3] R. L. Dobrushin. The problem of uniqueness of a Gibbsian random field and the problem of phase transitions. Funct. Anal. Appl. 2 (1968) 302-312. | MR 250631 | Zbl 0192.61702

[4] D. Galvin. Sampling independent sets in the discrete torus. Random Structures Algorithms 33 (2008) 356-376. | MR 2446486 | Zbl 1219.60083

[5] D. Galvin and J. Kahn. On phase transition in the hard-core model on d . Combin. Probab. Comput. 13 (2004) 137-164. | MR 2047233 | Zbl 1151.82374

[6] G. Giacomin, J. L. Lebowitz and C. Maes. Agreement percolation and phase coexistence in some Gibbs systems. J. Stat. Phys. 80 (1995) 1379-1403. | MR 1349786 | Zbl 1081.82564

[7] O. Häggström and K. Nelander. Exact sampling from anti-monotone systems. Statist. Neerlandica 52 (1998) 360-380. | MR 1670194 | Zbl 0948.60069

[8] F. P. Kelly. Stochastic models of computer communication systems. J. Roy. Statist. Soc. Ser. B 47 (1985) 379-395, 415-428. | MR 844469 | Zbl 0592.68029

[9] F. P. Kelly. Loss networks. Ann. Appl. Probab. 1 (1991) 319-378. | MR 1111523 | Zbl 0743.60099

[10] G. M. Louth. Stochastic networks: Complexity, dependence and routing. Ph.D. thesis, Cambridge Univ., 1990. Available at http://www.opengrey.eu/item/display/10068/651690.

[11] R. Peled. High-dimensional Lipschitz functions are typically flat. Available at arXiv:1005.4636v1 [math-ph].

[12] A. A. Sapozhenko. On the number of connected subsets with given cardinality of the boundary in bipartite graphs. Metody Diskret. Analiz. 45 (1987) 42-70, 96. | MR 946363 | Zbl 0707.05059

[13] K. Schmidt. Algebraic Ideas in Ergodic Theory, CBMS Regional Conference Series in Mathematics 76. Published for the Conference Board of the Mathematical Sciences, Washington, DC, 1990. | MR 1074576 | Zbl 0719.28006

[14] A. Timár. Boundary-connectivity via graph theory. Proc. Amer. Math. Soc. 141 (2013) 475-480. | MR 2996951 | Zbl 1259.05049

[15] J. Van Den Berg. A uniqueness condition for Gibbs measures, with application to the 2-dimensional Ising antiferromagnet. Comm. Math. Phys. 152 (1993) 161-166. | MR 1207673 | Zbl 0768.60098

[16] J. Van Den Berg and J. E. Steif. Percolation and the hard-core lattice gas model. Stochastic Process. Appl. 49 (1994) 179-197. | MR 1260188 | Zbl 0787.60125